Heroin withdrawal is not usually a life-threatening condition, but it can be very uncomfortable and even painful. There are actually many short term side effects that go along with heroin withdrawal, and knowing them before beginning to experience them can help you through the withdrawal process. Generally, heroin withdrawal usually lasts about a week and, according to the NLM, “symptoms usually start within 12 hours of last heroin usage.”
Early Side Effects of Heroin Withdrawal
These side effects are fairly short lived, as the process of physical withdrawal from heroin generally takes a week. The early side effects last for a few days normally and are often the worst ones in terms of discomfort. The early short term side effects of heroin withdrawal are:
- Muscle aches
- Bone pain
- Joint pain
- Runny nose
- Tearing of the eyes
Many of these side effects together will make you feel as if you have the flu. It will be very uncomfortable and, coupled with the pain in your muscles, bones, and joints, you will likely be miserable for a few days. Luckily, these side effects are not long term, and they subside, leading to the second stage of withdrawal.
Late Side Effects of Heroin Withdrawal
These side effects are also short term and usually last about as long as the early side effects do, about two or three days. The late short term side effects of heroin withdrawal are:
- Cramping of the abdomen
- Dilated pupils
These symptoms will not last long and will begin to subside after a few days. For someone who has been abusing heroin, this may seem like the final stage of withdrawal, but there may be one more stage of side effects to be aware of.
Final Side Effects of Heroin Withdrawal
For the last two or three days, heroin withdrawal will have side effects of fatigue and other lingering issues. Many individuals want to go back to their lives after the nausea, vomiting, and diarrhea have ended, but it is not advised to do so. It may be important to take a few more days in case any other short term withdrawal effects occur.
Heroin Withdrawal and its Side Effects
According to SAMHSA, “Unlike alcohol and sedative withdrawal, uncomplicated opioid withdrawal is not life-threatening.” This includes heroin withdrawal. The side effects, for the most part, are also short lived and with careful treatment, a person will often be over the worst of heroin withdrawal in a short time. Compared to side effects from stimulant withdrawal, these are not long term for the most part.
Craving may be a long term side effect of heroin withdrawal and can lead to problems such as relapse. But once someone has detoxed from heroin, the main side effects will subside. The important thing to remember is that this does not mean that heroin addiction is cured. A heroin addict must attend formal addiction treatment after detox or withdrawal from heroin in order to have a chance at full recovery.